Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Dynamic snap-through of a simple viscoelastic truss


Authors: W. Nachbar and N. C. Huang
Journal: Quart. Appl. Math. 25 (1967), 65-82
DOI: https://doi.org/10.1090/qam/99908
MathSciNet review: QAM99908
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: In order to understand the behavior of shallow structures in dynamic snap-through or buckling, a detailed study has been made for a plane, viscoelastic, three-hinged truss with a concentrated mass at the central hinge, and with a normal load of constant magnitude applied suddenly at this hinge. The dynamic buckling criterion is found to correspond to values of the parameters for which the solution goes into the saddle point of a two-dimensional autonomous system. It is shown that another dynamic buckling criterion, based upon the asymptotic behavior of solutions in time, can give incorrect results in certain cases. Two methods to compute buckling loads are investigated with the aid of a phase plane diagram and potential curves. Approximations to the buckling load, including an upper bound, are computed by means of an energy integral method. The exact buckling loads are computed by numerical integration of the governing differential equation.


References [Enhancements On Off] (What's this?)

  • [1] R. Mises, Über die Stabilitätsprobleme der Elastizilätslheorie, Z. Angew. Math. Mech. 3, 406 (1923)
  • [2] J. Hult, Oil canning problems in creep, Creep in Structures, (Ed. N. J. Hoff), Academic Press, New York, 1962, p. 161
  • [3] N. C. Huang, Nonlinear creep buckling of some simple structures, IRPA Report 66-80 prepared for the U. S. Army Research Office-Durham under Contract DA-31-124-ARO-D-257 University of California at San Diego, La Jolla, California, May, 1966
  • [4] N. J. Hoff and Victor G. Bruce, Dynamic analysis of the buckling of laterally loaded flat arches, J. Math. Physics 32 (1954), 276–288. MR 0059763
  • [5] Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. MR 0069338
  • [6] Witold Hurewicz, Lectures on ordinary differential equations, The Technology Press of the Massachusetts Institute of Technology, Cambridge, Mass.; John Wiley & Sons, Inc., New York, 1958. MR 0090703
  • [7] Solomon Lefschetz, Differential equations: Geometric theory, Second edition. Pure and Applied Mathematics, Vol. VI, Interscience Publishers, a division of John Wiley & Sons, New York-Lond on, 1963. MR 0153903
  • [8] Mathematical methods for digital computers, John Wiley & Sons, Inc., New York-London, 1960. MR 0117906


Additional Information

DOI: https://doi.org/10.1090/qam/99908
Article copyright: © Copyright 1967 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website